Alabama, 2004Flash Flooding and Damaging Winds in Alabama, July 25, 2004
July 25, 2004 · NWS HUN · 8 events in 7 counties and zones
6 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 25, 9:00 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 25, 9:00 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 AM CDT SUN JUL 25 2004
.UPDATE...
ABUNDANT NUMBER OF SFC BOUNDARIES LINGERING ACROSS SOUTHEAST THIS
MORNING WILL COMPLICATE FCST FOR SHORT TERM. STATIONARY FRONT
STRETCHES FROM APPROX NORTHERN LA UP TO AL/TN BORDER...THEN BACK
SOUTH TOWARD CHARLESTON SC WHILE ANOTHER BOUNDARY STRETCHED ACROSS
CENTRAL AR. SFC LOW WHICH DEVELOPED IN NORTHERN GULF OVERNIGHT HAS
PLACED INVERTED TROF ACROSS WESTERN AL. FAIRLY DECENT CONVERGENCE
ALONG TROF WITH EASTERLY WINDS IN AL/WESTERLY IN MS MAY SERVE AS
FOCUS FOR CONVECTION THIS AFTERNOON. 850MB ANALYSIS AT 12Z ALSO
SHOWING CONVERGENCE ACROSS EASTERN ALABAMA...WHICH MAY BE HELPING
INDUCE DEVELOPMENT ACROSS CUMBERLAND PLATEAU AT THE PRESENT TIME.
YET ANOTHER FLY IN THE OINTMENT WITH S/WAVE ROTATING ACROSS WESTERN
TN AS EVIDENT FROM KNQA 88D. THIS FEATURE IS MOVING OFF TO THE
NORTHEAST AND SHOULD HAVE MINIMAL IMPACT ON FA. HOWEVER...PLENTY OF
OTHER FEATURES WILL COME INTO PLAY THIS AFTERNOON IN REGARD TO PCPN
FORMATION.
PW VALUES PER 12Z SOUNDINGS HAVE INCREASED PAST 24 HOURS AND ARE
APPROACHING THE 2.00 INCH MARK. DWPTS REMAIN IN THE MID 70S AS OF
14Z WITH TEMPS IN THE LOWER 80S. WILL BE ANOTHER HOT AND MUGGY DAY
WITH HIGHS AROUND 90...ALTHOUGH MORE CLOUD COVER EXPECTED TODAY MAY
KEEP THEM FROM GETTING OUT OF CONTROL. IF CLOUD COVER DOES NOT
INCREASE AS EXPECTED...MAY NEED TO BUMP TEMPS UP TO LOW TO MID 90S
IN SOME LOCATIONS.
MODEL FCST SOUNDINGS NOT SHOWING ANY REAL SIGNS OF MICROBURST
POTENTIAL TODAY AS SOUNDINGS BECOME COMPLETELY SATD BY 18Z AND
WINDEX VALUES DROP TO NEAR 20. HOWEVER...THIS IS OFTEN THE CASE IN
THESE SITUATIONS AND FEELING IS THAT CONDITIONS WILL REMAIN FAIRLY
CLOSE TO WHAT OCCURRED YESTERDAY. THUS POSSIBILITY OF ISOLD
MICROBURSTS EXIST AGAIN TODAY WITH UNSTABLE AIR SOUTH OF SFC
BOUNDARY...THOUGH FOR THE MOST PART HEAVY RAIN WILL BE BIGGER THREAT
AS WEAK WINDS ALOFT WILL RESULT IN SLOW MOVERS.
ALL IN ALL...GOING FCST APPEARS TO BE IN GREAT SHAPE AND WILL NEED
TO MAKE VERY FEW TWEAKS. WILL DO MINOR UPDATE LATER THIS MORNING TO
REMOVE AFTERNOON WORDING AND MONITOR TRENDS FROM THERE.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
PB
Hazardous weather outlook, Jul 25, 10:45 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1145 AM CDT SUN JUL 25 2004
ALZ001>010-016-TNZ076-096-097-261000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1145 AM CDT SUN JUL 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(THROUGH TONIGHT)...
A FRONTAL BOUNDARY...COMBINED WITH AN UPPER LEVEL DISTURBANCE...WILL
HELP TRIGGER SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ISOLATED
SEVERE WEATHER WILL BE POSSIBLE AS THESE STORMS MOVE ACROSS THE
TENNESSEE VALLEY. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS TO
60 MPH STARTING EARLY THIS AFTERNOON AND CONTINUING INTO THE EVENING
HOURS. WITH LIGHT WINDS ALOFT...SHOWER AND THUNDERSTORM MOVEMENT WILL
BE QUITE SLOW WHICH COULD ALSO RESULT IN BRIEF BUT LOCALLY HEAVY
DOWNPOURS.
.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
THE FRONTAL BOUNDARY SHOULD SAG THROUGH THE AREA ON MONDAY WITH
SHOWERS AND THUNDERSTORMS LIKELY WITH ITS PASSAGE. DRIER WEATHER
WILL RETURN FOR MUCH OF THE MID WEEK PERIOD BEFORE LOW CHANCES FOR
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS RETURN BY THE
END OF THE WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH THE PERIOD.
09
In the hours before
Special weather statement, Jul 25, 11:45 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT SUN JUL 25 2004
ALZ001-002-004-251830-
COLBERT-LAUDERDALE-LAWRENCE-
1245 PM CDT SUN JUL 25 2004
...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM IN
NORTHWEST ALABAMA...
A STRONG THUNDERSTORM LOCATED OVER THE WILSON LAKE AREA IN EXTREME
NORTHEAST COLBERT COUNTY WILL MOVE SLOWLY NORTHEAST AT 10 MPH. THIS
STORM WILL TRACK ACROSS WILSON LAKE...JOE WHEELER STATE PARK AND
THE TOWN OF RED BANK. STRONG WIND GUSTS FROM 45 TO 50 MPH WILL BE
POSSIBLE WITH THIS THUNDERSTORM. SIGNIFICANT CLOUD TO GROUND
LIGHTNING AND PEA SIZE HAIL WILL ALSO BE POSSIBLE THROUGH 130 PM.
RESIDENTS ARE ENCOURAGED TO TAKE MOVE INDOORS AS THE STORM PASSES.
BOATERS SHOULD BE ALERT FOR STRONG GUSTY WINDS AND PREPARE TO TAKE
SHELTER.
PB
Thunderstorm Wind, Lawrence
- When
- July 25, 12:45 PM CST to 12:50 PM CST
- Where
- Lawrence County, Moulton
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.417, -85.750
A few trees and power lines were blown down by thunderstorm winds.
Thunderstorm Wind, Limestone
- When
- July 25, 12:47 PM CST
- Where
- Limestone County, 5 mi S of Ardmore
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
A tree and a few power lines were blown down by thunderstorm winds.
Thunderstorm Wind, Marshall
- When
- July 25, 3:40 PM CST
- Where
- Marshall County, Arab
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
Two trees blown down by thunderstorm winds near Brazers chapel.
Thunderstorm Wind, Jackson
- When
- July 25, 3:47 PM CST
- Where
- Jackson County, Langston
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.483, -87.283
A few trees were blown down due to thunderstorm winds.
Thunderstorm Wind, Jackson
- When
- July 25, 3:55 PM CST
- Where
- Jackson County, Pisgah
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.317, -86.500
A few trees were blown down due to thunderstorm winds.
Thunderstorm Wind, Dekalb
- When
- July 25, 4:26 PM CST
- Where
- Dekalb County, 4 mi SSE of Henagar
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.933, -86.850
A tree and a potato shed and an attached corn bin were destroyed due to thunderstorm winds.
Flash Flood, Lauderdale
- When
- July 25, 8:30 PM CST to 9:30 PM CST
- Where
- Lauderdale County, Florence
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.533, -86.083
Flash flooding was reported with several inches of water over a few roads in Florence.
Flash Flood, Colbert
- When
- July 25, 8:30 PM CST to 9:30 PM CST
- Where
- Colbert County, Tuscumbia
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.683, -85.850
Flash flooding was reported with several inches of water over a few roads in Tuscumbia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, July 25 to 26, 2004$1.9 million · 11 events
- Flash Flooding in West Virginia, July 25 to 26, 2004$700,000 · 2 events
- Flash Flooding and Flood in New Mexico, July 25 to 26, 20042 injured · $200,000 · 5 events
- Flash Flood and Damaging Winds in Georgia, July 25, 20041 injured · $192,000 · 52 kt wind · 13 events
- Damaging Winds in Texas, July 25, 2004$178,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in Alabama, July 25, 2004$152,000 · 1.5 in hail · 2 events
- Flash Flood in North Carolina, July 25, 2004$100,000 · 1 event
- Damaging Wind in Tennessee, July 25, 2004$40,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, July 25, 2004$25,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, July 25, 2004$25,000 · 50 kt wind · 1 event
- Damaging Winds in Mississippi, July 25, 2004$17,000 · 68 kt wind · 6 events
- Damaging Wind in Tennessee, July 25, 2004$20,000 · 60 kt wind · 1 event